Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX

May 13, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2016, 3:33 PM MDT for Eddy County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 3:33 PM MDT (21:33 UTC)
Expired
May 13, 2016, 4:15 PM MDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 136 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KMAF 132133
SVRMAF
NMC015-132215-
/O.NEW.KMAF.SV.W.0043.160513T2133Z-160513T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM MDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 415 PM MDT

* AT 332 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
  ARTESIA MUNICIPAL AIRPORT...OR 18 MILES WEST OF ARTESIA...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
      3291 10484 3293 10484
TIME...MOT...LOC 2132Z 314DEG 19KT 3294 10472 

HAIL...1.00IN
WIND...60MPH
 
$$

84
2 follow-up statements
687 
WWUS54 KMAF 132157
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM MDT FRI MAY 13 2016

NMC015-132215-
/O.CON.KMAF.SV.W.0043.000000T0000Z-160513T2215Z/
EDDY NM-
357 PM MDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ARTESIA MUNICIPAL AIRPORT...OR 12 MILES WEST OF ARTESIA...MOVING
SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
      3291 10484 3293 10484
TIME...MOT...LOC 2157Z 312DEG 12KT 3287 10463 

HAIL...1.00IN
WIND...60MPH
 
$$

84
071 
WWUS54 KMAF 132212
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM MDT FRI MAY 13 2016

NMC015-132222-
/O.EXP.KMAF.SV.W.0043.000000T0000Z-160513T2215Z/
EDDY NM-
412 PM MDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDDY COUNTY WILL
EXPIRE AT 415 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3296 10479 3296 10453 3284 10432 3263 10463
      3291 10484 3293 10484
TIME...MOT...LOC 2210Z 314DEG 19KT 3287 10463 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 PM MDT, 3 minutes earlier.

Area forecast discussion, May 13, 3:30 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
430 PM CDT FRI MAY 13 2016

.UPDATE...
Increased first period pops.

&&

.DISCUSSION...
Storms continue over and east of the Davis Mountains with
additional storms moving into the area from eastern NM. Have
increased pops over much of the area tonight.

&&

.PREV DISCUSSION... /issued 245 PM CDT FRI MAY 13 2016/

DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
the east side of an upper ridge extending from central Mexico NW
thru the PacNW.  At the sfc, a trough extending from NE NM thru IA
is prompting a steady fetch of return flow throughout the region,
with dewpoints in the 60s backed up against the higher terrain.
Further west, convection is developing over northern Chihuahua invof
of a sfc trough near KPRS.  SFC analysis shows ongoing
destabilization across the CWA, w/sbcapes of 2500-3000 J/kg, steep
mid-lvl LRs 7-8C/km or better, and a widespread cu field on vis
satellite.  Both the NAM and GFS are similar in bringing a
shortwave thru the ridge late this afternoon/evening, developing the
Chihuahua convection east into the Presidio Valley, to merge
w/convection over the Davis Mtns.  Given low-lvl moisture, and model
QPFs, the Rio Grande could see some rises overnight invof Presidio,
and we'll mention heavy rainfall in the valley.  To further
complicate things, some of the hi-res models are developing a
shortwave in NW flow aloft over the NE zones this evening, bringing
a line of convection thru the PB/Wrn Low Rolling Plains.  Given
steep LRs, hail appears to be the main threat, although sounding
profiles/dcapes/dry PBL suggest damaging winds will also be
possible.  We'll mention this in the HWO.

Meanwhile, to the north of the Central Plains trough, a cold front
is poised to move thru the area Sat/Sat night, and stall near or
before the Pecos.  The NAM takes it to the Pecos, whereas the GFS
halts it further NE.  Of course, any convection developing along
this feature to the north could push it thru faster than models
currently depict.  Thus, at least an isolated chance of convection
cannot be ruled out anywhere Sat night/Sun, as Saturday night,
models increase return flow and push a warm front north, then
develop a dryline Sunday and bring a shortwave thru the ridge.

This activity is forecast to move east Sunday night/Monday.  SW flow
aloft then develops as a deep upper trough begins digging south thru
the western CONUS, arriving over AZ by 12Z Wednesday, along with a
secondary cold front. This will open a window for convection Tue
night thru the latter part of the workweek when the trough moves
thru Texas. If enough precip falls out west, this should bring an
end to fire wx season.

Temps will be tricky this week, as evidenced by wide disparities in
model guidance due to differences in timing/strength of the cold
fronts.  Given the amount of cloud cover, the warmer MAV numbers
seem a little on the warm side.  Temps look to stay well blo normal
Sat/Sun w/the front, rebound Mon/Tue, then back blo normal Wed/Thu
w/the second front Tuesday night, ending the extended Friday back
near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  74  53  69 /  20  50  10  10
Carlsbad                       64  83  57  75 /  10  40  20  10
Dryden                         70  86  66  84 /  10  40  10  10
Fort Stockton                  65  88  63  80 /  20  50  10  20
Guadalupe Pass                 59  79  58  75 /  20  40  20  10
Hobbs                          62  78  51  67 /  10  40  20  20
Marfa                          54  82  56  81 /  60  40  10  50
Midland Intl Airport           65  78  55  78 /  10  50  10  10
Odessa                         66  79  54  76 /  10  50  20  10
Wink                           65  92  60  79 /  10  40  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 13, 12:34 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT FRI MAY 13 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CDT FRI MAY 13 2016 /1234 PM MDT FRI MAY 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA THIS
AFTERNOON AND EVENING, THOUGH THE BEST CHANCE FOR THUNDERSTORMS
WILL BE SOUTHWEST OF THE DAVIS MOUNTAINS. SOME OF THE STORMS THAT
DEVELOP COULD BECOME STRONG TO SEVERE, WITH HAIL AND STRONG WINDS
POSSIBLE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE IN THE BIG
BEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THROUGH THE WEEKEND.  SOME OF THE STORMS BOTH DAYS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. IN ADDITION, THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 1:11 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI MAY 13 2016

TXZ074-131945-
DAVIS/APACHE MOUNTAINS AREA TX-
211 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS COUNTY
UNTIL 245 PM CDT...

AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF BUFFALO TRAIL SCOUT CAMP...OR 23 MILES NORTHWEST OF FORT
DAVIS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO TRAIL SCOUT CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3075 10413 3091 10424 3107 10407 3084 10371
TIME...MOT...LOC 1910Z 242DEG 10KT 3087 10412

10
Special weather statement, May 13, 1:48 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI MAY 13 2016

TXZ074-132015-
DAVIS/APACHE MOUNTAINS AREA TX-
248 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFF DAVIS COUNTY
UNTIL 315 PM CDT...

AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF KENT...OR 25 MILES NORTHWEST OF FORT DAVIS...NEARLY
STAIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL JEFF
DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3075 10426 3094 10439 3107 10411 3087 10388
TIME...MOT...LOC 1948Z 249DEG 5KT 3089 10415

10
Special weather statement, May 13, 3:12 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAY 13 2016

TXZ080-132145-
MARFA PLATEAU TX-
412 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS COUNTY
UNTIL 445 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF VALENTINE...OR 26 MILES SOUTH OF VAN HORN...MOVING EAST
AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN JEFF
DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD OCCUR WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3071 10483 3083 10461 3070 10453 3054 10450
      3059 10477 3064 10487
TIME...MOT...LOC 2112Z 249DEG 5KT 3067 10472

10
Special weather statement, May 13, 3:27 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM MDT FRI MAY 13 2016

NMZ028-132215-
EDDY COUNTY PLAINS NM-
327 PM MDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
415 PM MDT...

AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 20 MILES NORTHWEST
OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3297 10453 3285 10434 3268 10467 3292 10484
      3296 10484
TIME...MOT...LOC 2127Z 315DEG 16KT 3297 10473

84
Special weather statement, May 13, 3:28 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT FRI MAY 13 2016

TXZ074-132200-
DAVIS/APACHE MOUNTAINS AREA TX-
428 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 500
PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF CAMP MITRE PEAK...OR 10 MILES NORTH OF ALPINE...MOVING
EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT AND CAMP MITRE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3052 10389 3074 10357 3043 10313 3027 10378
      3032 10380 3041 10380 3041 10384
TIME...MOT...LOC 2127Z 249DEG 5KT 3051 10364

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:27 PM MDTSpecial Weather StatementMAFEddy48 min
May 13, 4:15 PM MDTSpecial Weather StatementMAFEddy45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.